Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 74, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 26, 2002, 12:06 AM CDT for Decatur County, Norton County, Sheridan County, Kansas. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2002, 12:06 AM CDT (05:06 UTC)
- Expired
- Jun 26, 2002, 1:00 AM CDT
- In force
- 54 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Decatur County, KS, Norton County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 128 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 12:09 AM CDT | Thunderstorm Wind 52 E | Oberlin, KS | Four to six-inch diameter tree limbs down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1120 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 2999 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 260506
SVRGLD
KSC039-137-179-260600-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1206 AM CDT WED JUN 26 2002
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTON COUNTY IN NORTHWEST KANSAS
DECATUR COUNTY IN NORTHWEST KANSAS
SHERIDAN COUNTY IN NORTHWEST KANSAS
* UNTIL 100 AM CDT
* AT 1206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 34 MILES NORTH OF NORCATUR TO 22
MILES WEST OF SELDEN...OR FROM 26 MILES EAST OF MCCOOK TO 9 MILES
NORTHEAST OF COLBY...MOVING SOUTHEAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
OBERLIN AT 1230 AM CDT
KANONA AT 1245 AM CDT
SELDEN AT 1250 AM CDT
LEOVILLE AT 1255 AM CDT
DRESDEN...NORCATUR...SEGUIN AT 100 AM CDT
OTHER LOCATIONS IN THIS WARNING INCLUDE...ALMENA...CLAYTON...HOXIE...
JENNINGS...NORTON...REAGER...TASCO AND TRAER.
HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3999 10022 3993 10067 3917 10066 3920 10026
3959 10019 3990 9967
RJCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:25 PM CDT, 9 hours 41 minutes earlier.
Area forecast discussion, Jun 25, 2:25 PM CDT, 9 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 125 PM MDT TUE JUN 25 2002 TSTM CHANCES...TSTM TIMING AND TEMPERATURES ARE THE FORECAST CHALLENGES. TONIGHT...LOW LEVEL UPSLOPE SELY FLOW EXPECTED TO INITIATE TSTMS ACROSS ERN CO...WHICH THEN WILL PROPAGATE SEWD THIS EVENING. WILL INCLUDE HIGHEST POPS ACROSS ERN CO ZONES...DECREASING FURTHER EWRD. STORMS MAY CONTINUE UNTIL AFTER MIDNIGHT SO WILL PUT IN A TIME DELINEATOR. WED...LOW LEVEL CONVERGENCE BOUNDARY APPEARS TO SET UP ACROSS THE SRN HALF OF THE ZONES IN THE AFTERNOON. WILL INCLUDE HIGHEST POPS ACROSS THE SRN ZONES. HIGHS SHOULD BE BACK INTO THE 90S WITH 850 TEMPS NEAR 28C. THU...LOW LEVEL UPSLOPE SELY FLOW SHOULD KEEP TSTMS CONFINED MOSTLY TO THE ERN CO FTHLLS...BUT STORMS MAY DRIFT EWRD ACROSS THE ERN CO ZONES SO WILL GO WITH LOW POPS THERE. HIGHS SHOULD BE A FEW DEGREES WARMER WITH LESS CLOUD COVER. FRI...NON DESCRIPT UPPER FLOW PREVAILS. SELY LOW LEVEL WINDS SHOULD KEEP TSTMS NEAR THE CO FRONT RANGE...SO WILL GO WITH A DRY FORECAST. SAT-TUE...UPPER RIDGING EXPECTED TO KEEP TSTM CHANCES MINIMAL. WITH NO APPARENT BOUNDARIES AND LIMITED MOISTURE...WILL KEEP THESE DAYS DRY. MRF MEX GUIDANCE HIGHS LOOK TOO COOL BASED ON MRF PROGGED 850 MB TEMPERATURES. .GLD...NONE. RUBIN
In the hours before
Local storm report, Jun 25, 11:15 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1015 PM MDT TUE JUN 25 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM 13 N GOODLAND KS 65 MPH TSTM GUST
06/25/02 SHERMAN REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 10:42 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 33 min |
| Jun 25, 11:13 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 62 min |
| Jun 25, 11:20 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 55 min |
| Jun 25, 11:44 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Rawlins, Thomas, Wallace | 61 min |
| Jun 26, 12:51 AM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.